Guideline decision tool · Pediatrics
👶

Silverman-Andersen Score (Neonatal Distress) — free guideline decision tool

Grade neonatal respiratory distress with the Silverman-Andersen score.

Open guideline tool →
Computed locally — no data uploaded. For licensed clinicians.
📋

Guideline-based

Implements the decision logic from published clinical guidelines.

🖥️

Runs in your browser

No installation. Enter the patient's values and get a guideline recommendation instantly.

🔒

Data stays local

Nothing is uploaded. Results are for licensed clinicians only.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Upper chest movementSynchronised (0)
Lower chest retractionNone (0)
Xiphoid retractionNone (0)
Nares dilatationNone (0)
Expiratory gruntNone (0)

Silverman-Andersen0/10

  • InterpretationNo distress
  • NoteUnlike Apgar, a higher Silverman score is worse; 0 indicates no respiratory distress.
Upper chest movementSee-saw (2)
Lower chest retractionMarked (2)
Xiphoid retractionMarked (2)
Nares dilatationMarked (2)
Expiratory gruntAudible by ear (2)

Silverman-Andersen10/10

  • InterpretationSevere distress / impending failure
  • NoteUnlike Apgar, a higher Silverman score is worse; 0 indicates no respiratory distress.

Common questions

What is Silverman-Andersen Score (Neonatal Distress)?

Grade neonatal respiratory distress with the Silverman-Andersen score.

How is Silverman-Andersen Score (Neonatal Distress) calculated? What is the core formula?

Upper chest, lower chest, xiphoid retraction, nares dilatation, expiratory grunt — each 0–2. 0–10 (0 = no distress).

When is Silverman-Andersen Score (Neonatal Distress) used?

Trend work of breathing and response to support in newborns.

What are the key clinical points for Silverman-Andersen Score (Neonatal Distress)?

Higher score is worse (opposite of Apgar). Useful for monitoring response to respiratory support. Complements oxygen saturation and blood gas.

What are the limits and cautions when using Silverman-Andersen Score (Neonatal Distress)?

For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.

How is Silverman-Andersen Score (Neonatal Distress) calculated in practice? Can you show a worked example?

Inputs: Upper chest movement Synchronised (0), Lower chest retraction None (0), Xiphoid retraction None (0), Nares dilatation None (0), Expiratory grunt None (0) → Result: Silverman-Andersen 0 /10(Interpretation: No distress, Note: Unlike Apgar, a higher Silverman score is worse; 0 indicates no respiratory distress.) Inputs: Upper chest movement See-saw (2), Lower chest retraction Marked (2), Xiphoid retraction Marked (2), Nares dilatation Marked (2), Expiratory grunt Audible by ear (2) → Result: Silverman-Andersen 10 /10(Interpretation: Severe distress / impending failure, Note: Unlike Apgar, a higher Silverman score is worse; 0 indicates no respiratory distress.)

👶

Run Silverman-Andersen Score (Neonatal Distress) now

Grade neonatal respiratory distress with the Silverman-Andersen score.

Open guideline tool →

For licensed clinicians. Not a substitute for clinical judgement.

Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

Related guideline tools

For use by licensed clinicians and clinical researchers. Computed locally in your browser — no data is uploaded. Not a substitute for clinical judgement.